Washington, 2009

Funnel Cloud in Washington, August 12, 2009

August 12, 2009 · NWS PDT · 1 event in 1 county or zone

Thunderstorms produced a funnel cloud in the Yakima area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Thunderstorms produced a funnel cloud in the Yakima area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 12, 9:40 AM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 9:40 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1040 AM PDT WED AUG 12 2009

UPDATED AVIATION DISCUSSION

.UPDATE...AN UPPER LEVEL LOW OFF OF THE BRITISH COLUMBIA COAST
CONTINUES TO DEVELOP A TROUGH OVER THE AREA THIS MORNING. A FRONT IS
DRAPED ACROSS THE AREA AND IMPULSES IN THE FLOW PARALLEL TO THE
FRONT ARE SETTING OFF A FEW SHOWERS THIS MORNING IN THE EASTERN
COLUMBIA BASIN AND THE NORTHEAST OREGON MOUNTAINS. OVERNIGHT WE HAD
SPOTTY REPORTS OF UP TO A QUARTER INCH OF RAIN IN THE WASHINGTON
CASCADES...YAKIMA AND KITTITAS VALLEYS AND THE WASHINGTON HALF OF
THE COLUMBIA BASIN THOUGH MOST LOCATIONS REMAINED DRY. SHOWERS
SHOULD CONTINUE THROUGH THIS EVENING AND WEAKLY UNSTABLE CONDITIONS
COULD ALLOW A THUNDERSTORM OR TWO TO DEVELOP MAINLY OVER THE EASTERN
MOUNTAINS IF SOME CLEARING OCCURS THIS AFTERNOON TO ALLOW
TEMPERATURES TO CLIMB. DO NOT EXPECT MUCH CLEARING THOUGH BUT KEPT A
SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST. DID ADJUST
PRECIPITATION CHANCES UP A BIT IN A FEW PLACES SUCH AS THE
WASHINGTON BLUE MOUNTAIN FOOTHILLS. TEMPERATURES ARE TRICKY AS ANY
CLEARING WILL ALLOW TEMPERATURES TO CLIMB INTO THE LOWER TO MID 80S
IN THE LOWER ELEVATIONS BUT KEPT EXISTING FORECAST OF MID 70S TO
AROUND 80 AS WE SHOULD NOT SEE MUCH SUNSHINE TODAY. WINDS STILL LOOK
TO BE BREEZY IN THE COLUMBIA GORGE...KITTITAS VALLEY AND COLUMBIA
BASIN THIS AFTERNOON SO NO CHANGES MADE THERE. REST OF FORECAST IS
IN GOOD SHAPE. FORECAST UPDATE OUT SOON. PERRY

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24
HOURS. A SLOW MOVING COLD FRONT IS MOVING THROUGH THE AREA FROM
NORTHWEST TO SOUTHEAST. THIS WILL BRING BROKEN TO OVERCAST CLOUDS
AND RAIN TO MUCH OF THE AREA...WHICH COULD CAUSE BRIEF PERIODS OF
MVFR CONDITIONS. LOW CLOUDS WILL BE MORE PREVALENT IN THE COLUMBIA
RIVER GORGE...WITH CEILINGS AROUND 2 KFT POSSIBLE AT KDLS UNTIL THE
FRONT CLEARS THE AREA BY 19Z. SURFACE WINDS WILL GENERALLY BE 5 TO
15 KTS EXCEPT AT KDLS...BUT WILL INCREASE IN THE AFTERNOON AND
EVENING WITH GUSTS TO 25 KTS POSSIBLE. WINDS AT KDLS WILL BE HIGHER
DUE TO FUNNELING AND HIGHER PRESSURE GRADIENTS ACROSS THE CASCADES.
76

&&

.PREV DISCUSSION... /ISSUED 240 AM PDT WED AUG 12 2009/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...PRE-FRONTAL STRATIFORM
RAIN SHOWERS ARE CURRENTLY MOVING ACROSS WASHINGTON AND NORTHERN
OREGON. SHOWER ACTIVITY IS EXPECTED TO SPREAD ACROSS THE AREA
TODAY...WITH A BETTER EMPHASIS ON THE NORTHERN PORTIONS OF THE CWA.
THERE IS A SLIGHT CHANCE FOR THUNDERSHOWERS ACROSS THE SOUTHERN PART
OF THE CWA THIS AFTERNOON. MODELS INDICATE SOME INSTABILITY ACROSS
THE THESE AREAS...HOWEVER CLOUD COVER MAY BE AN ISSUE...PREVENTING
ENOUGH DAYTIME HEATING TO TRIGGER THUNDERSTORMS.

MODELS ARE CONSISTENT WITH A SIGNIFICANT UPPER LEVEL TROUGH PUSHING
ACROSS THE PACIFIC NORTHWEST THIS WEEK. SHOWER ACTIVITY WILL BE
MAINLY ACROSS THE MOUNTAINS OF EASTERN OREGON AND THE EAST SLOPES OF
THE CASCADES...WITH SOME SHOWER ACTIVITY ACROSS THE BASIN THIS
AFTERNOON. INCREASED CLOUDINESS ASSOCIATED WITH THE UPPER LEVEL
TROUGH...TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR.

LONG TERM...FRIDAY THROUGH WEDNESDAY...THE LONG RANGE MODELS HAVE
COME INTO FAIRLY GOOD AGREEMENT CONCERNING THE OVERALL PATTERN
DURING THE EXTENDED PERIOD. THE AXIS OF THE UPPER TROUGH WILL PASS
OVER THE AREA ON FRIDAY. AS IT DOES...NORTHWESTERLY FLOW WILL BRING
COOLER AND DRIER AIR INTO THE REGION. HOWEVER...LINGERING MID-LEVEL
ENERGY AND MOISTURE COMBINED WITH OROGRAPHIC LIFT WILL KEEP SHOWERS
GOING OVER THE MOUNTAINS...WITH THUNDERSTORMS POSSIBLE IN THE
AFTERNOON AND EVENING. YET DUE TO THE FACT THAT DAYTIME HEATING WILL
BE MINIMAL WITH HIGH TEMPERATURES ONLY IN THE 60S AND
70S...CONFIDENCE IS LOW THAT ANY THUNDERSTORMS THAT DO DEVELOP WILL
BE MORE THAN ISOLATED IN NATURE.

ON SATURDAY THE TROUGH WILL PUSH EAST OF THE AREA AND HIGHER
PRESSURE WILL BEGIN TO BUILD IN FROM THE WEST. THIS WILL INITIATE A
WARMING TREND THAT WILL PERSIST THROUGH THE MIDDLE OF NEXT WEEK. BY
MONDAY...TEMPERATURES ARE EXPECTED TO ONCE AGAIN RISE ABOVE NORMAL
WITH HIGHS IN THE MID 80S TO LOWER 90S...EXCEPT IN THE MID 70S TO
MID 80S IN THE MOUNTAINS. SLIGHTLY WARMER TEMPERATURES ARE EXPECTED
ON TUESDAY AND WEDNESDAY.  82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  78  58  75  52 /  30  20  20  10
ALW  79  59  78  56 /  30  20  20  10
PSC  81  59  80  56 /  50  20  20  10
YKM  77  55  75  52 /  70  30  10  10
HRI  80  58  79  55 /  30  20  20  10
ELN  73  56  73  52 /  80  40  10  10
RDM  81  49  73  42 /  20  20  20  10
LGD  77  52  72  45 /  40  30  30  20
GCD  80  51  69  47 /  20  20  20  10
DLS  77  56  74  53 /  80  20  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

83/82/82
Hazardous weather outlook, Aug 12, 5:13 AM PST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
613 AM PDT WED AUG 12 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
613 AM PDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

MOISTURE AND INSTABILITY AHEAD OF AN UPPER LEVEL TROUGH WILL PROVIDE
A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAINS OF EASTERN
OREGON TODAY. DAYTIME HEATING MAY BE AN ISSUE AS CLOUDINESS MAY KEEP
TEMPERATURES TOO COOL TO GENERATE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS THURSDAY
     GRANDE RONDE VALLEY, WALLOWA COUNTY, OCHOCO-JOHN DAY HIGHLANDS

AS THE UPPER LEVEL TROUGH PUSHES FURTHER EAST THE CHANCE FOR
THUNDERSTORMS WILL BE ISOLATED TO THE EASTERN PART OF THE CWA. AGAIN
CLOUDINESS MAY BE AN ISSUE IN GENERATING THUNDERSTORMS ON THURSDAY.
AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE GULF OF ALASKA
FRIDAY...PROVIDING A DRIER NORTHWEST FLOW TO THE AREA THROUGH THE
WEEKEND. TEMPERATURES WILL RISE EACH DAY AS THE HIGH PUSHES ACROSS
THE AREA EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Pendleton radar (KPDT), 164 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Yakima

When
August 12, 1:35 PM PST to 1:50 PM PST
Where
Yakima County, 1.42 mi W of Terrace Hgts
Reported by
Trained Spotter
Coordinates
46.620, -120.510

Heavy rain occurred with the thunderstorm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194171.